What is Impala Lily Poisoning?
Native to Africa, the impala lily is a shrub with stunningly beautiful magenta and pink flowers and is capable of growing to almost 10 feet tall. But, this is a lethal beauty to dogs, with sap that contains cardiac glycosides that can produce cardiac arrhythmia and even heart failure. In fact, this sap is so toxic that it is used to make poison arrows for hunting and fishing in Africa.
Impala lily poisoning is caused by the ingestion of any part of an impala lily. There are more than 30 toxic substances called cardiotoxic glycosides in this plant, especially in the root, and cause dangerous cardiac changes if eaten. The poisons contained in the impala lily include more than 30 types of chemicals that can affect the heart, central nervous system, and digestive system. Cardiac glycosides are digitalis, which are commonly used by medical experts to treat heart problems in humans. The impala lily has enough toxins in the bark and roots to cause central nervous system damage and heart failure, which may lead to death if not treated right away.
Book First Walk Free!
Symptoms of Impala Lily Poisoning in Dogs
With over 30 toxic properties in the impala lily, there are many different symptoms that may be seen in your dog. These may include cardiac, central nervous system, and gastrointestinal tract effects. Some of the most common are:
- Abdominal pain
- Loss of appetite
- Nausea and vomiting
- Muscle weakness
- Lack of control of limbs
- Heartbeat irregularity (too fast or too slow)
- Heart failure
The impala lily is part of the Apocynaceae (dogbane) family in the order of the Gentianales. The scientific name of the impala lily is Adenium obesum, but it is also known by:
- Desert azalea
- Desert rose
- Kudu lily
- Mock azalea
- Sabi star
Causes of Impala Lily Poisoning in Dogs
There are more than 30 cardiac glycosides in the impala lily which cause the heart muscle to contract more often, affecting the entire body.
- Cardiac glycosides that can produce cardiac arrhythmia
- 30 types of chemicals can affect the heart, central nervous system, and digestive system
- Toxins in the bark and roots can cause central nervous system damage and heart failure, which may lead to death
Diagnosis of Impala Lily Poisoning in Dogs
A trip to the veterinary hospital or clinic is essential if your dog ingested part of an impala lily. Getting your dog treatment before symptoms start is optimal, but if you have already noticed some side effects, you must get there as soon as possible. If you can get a picture of the flower or a sample to show the veterinarian, this can be very helpful in making a definitive diagnosis. In addition, tell the veterinary staff what symptoms you have seen, how long ago you think it happened, and what part of the lily your dog ate. Also, make sure you tell your veterinarian if your dog is on any medications or has an underlying illness.
Vital signs (blood pressure, respiration rate, temperature, and pulse) are recorded and your dog’s coat and skin will be examined for any skin eruptions, bites, cuts, or other signs of illness or injury. Following this, abdominal x-rays will be performed to check the health of the internal organs. Sometimes the veterinarian may need to do an ultrasound or CT scan for a more detailed look. In rare cases, an MRI can be used to track the passage of the intestinal system. Packed cell volume (PCV), chemistry profile, liver enzyme levels, creatinine levels (CREAT), hematocrit, and a complete blood count. Additionally, an electrocardiogram (EKG) can be helpful in testing the electrical activity of your dog’s heart. Since the cardiac glycosides in the impala lily can produce heartbeat irregularities, it is important to verify that the heart is beating properly.
Treatment of Impala Lily Poisoning in Dogs
Treating impala lily poisoning needs to be done right away to prevent what can be fatal heart damage if your pet consumed a large enough amount of the plant. The general treatment is evacuation, detoxification, medication, and observation. However, the details may be adjusted depending on your dog’s symptoms and the amount of impala lily that was consumed.
To rid your pet’s body of the cardiac glycosides, emesis is necessary, so if your dog has not already been vomiting, the veterinarian may administer ipecac or hydrogen peroxide to start the process. Activated charcoal to absorb the remaining toxins is done next and may be repeated depending on the amount your dog consumed.
A gastric lavage can be done to clear the stomach and intestinal tract of any traces of plant material or toxins. Also, the veterinarian will administer intravenous (IV) fluids to flush the kidneys and prevent dehydration that can be caused by vomiting and diarrhea.
If your pet has any heartbeat irregularities, an antiarrhythmic medicine can help stabilize the cardiac rate. Additionally, stomach protectants and antacids may be given to calm the intestinal tract symptoms.
Depending on your pet’s condition, the veterinarian may suggest a few hours of observation in the office or hospital. If not, you will be allowed to take your dog home and observe from home.
Recovery of Impala Lily Poisoning in Dogs
The prognosis depends on the amount of impala lily your dog ate and if you got treatment soon enough to prevent permanent damage. The complications of cardiac glycoside poisoning can be serious if treatment was delayed, so it is essential to bring your pet to a veterinary professional as soon as you know what happened. As with any other condition, observe your dog for several days and call your veterinarian if you have any concerns.